Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS La Crosse, WI

June 22, 1997Mitchell County, Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 22, 1997, 10:28 PM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1997, 10:28 PM CDT (03:28 UTC)
Expired
Jun 22, 1997, 11:30 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:45 PM CDTThunderstorm Wind 52Austin, MN
Jun 22, 11:20 PM CDTThunderstorm Wind 52Grand Meadow, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS1 KLSE 230329 RRA
SVRLSE
IAC131-MNC099-230430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1028 PM CDT SUN JUN 22 1997

* SEVERE THUNDERSTORM WARNING FOR
    MOWER COUNTY - SOUTHEASTERN MINNESOTA
    MITCHELL COUNTY - NORTHEASTERN IOWA

* UNTIL 1130 PM CDT
 
* SOME LOCATIONS AFFECTED
    ELKTON
    JOHNSBURG
    MEYER
    MCINTIRE

* AT 1026 PM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  NEAR AUSTIN MOVING EAST AT 20 MPH. 60 MPH WINDS WERE REPORTED
  ONE MILE SOUTH OF AUSTIN.
* THE STORM WILL BE NEAR DEXTER...JOHNSBURG AND MCINTIRE BY 1040 PM.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


RACY/NELSON
&
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:08 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 2:08 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT SUN JUN 22 1997

MAIN CONCERNS OF THE NIGHT ARE CONVECTION AND POSSIBLE HEAVY RAINS.

AT 18Z...SURFACE ANALYSIS HAD WARM FRONT FROM SOUTH DAKOTA ACROSS
CENTRAL IOWA AND INTO ILLINOIS.  SURFACE DEWPOINT TEMPERATURES IN THE
MIDDLE 70S ACROSS CENTRAL IOWA FEEDING NORTH TOWARDS THE FORECAST AREA.
RADAR IMAGERY FROM SOUTH DAKOTA SHOWS THUNDERSTORMS MOVING TO THE EAST
AND BUILDING SOUTH. RADAR COMPOSITE OF UPPER MIDWEST AND SATELLITE
IMAGERY...SHOW SOME SORT OF BOUNDARY RUNNING FROM STORM COMPLEX IN
SOUTH DAKOTA SOUTHEAST AND THROUGH MKT TO LSE TO MSN.  WEAK CONVECTION
SEEN ON KARX AT THIS TIME ALONG THE BOUNDARY. SOUNDER CAPE PRODUCT HAS
VALUES BETWEEN 2100 AND 2900 J/KG OVER THE FORECAST AREA...AND THE
LIFTED INDEX PRODUCTS HAS VALUES NEAR -6.

12Z ETA/NGM FORECAST THE GREATEST 850 MB MOISTURE FLUX CONVERGENCE INTO
NORTHERN SOUTH DAKOTA AT 18Z WHICH RELATES WELL WITH REALITY.  BOTH
MODELS MOVE THIS AREA TO THE EAST NORTHEAST DURING THE NIGHT BUT THE
FORECAST AREA STAYS ON THE EASTERN EDGE OF THE MAXIMA WHICH SEEMS TO
RELATE WELL TO PRESENT BOUNDARY SEEN ON SATELLITE.  ETA FORECAST CAPE
VALUES OF 1800 TO 3500 J/KG DURING THE EVENING AND NIGHTTIME HOURS
ACROSS THE FORECAST AREA. SOUTHEAST MINNESOTA HAS THE GREATEST CYCLONIC
SHEAR DURING THE EVENING HOURS. LOOKING AT 250 MB DIVERGENCE
PATTERN...MODELS ALL FORECAST AN AREA OF UPPER LEVEL DIVERGENCE TO MOVE
SOUTHEASTWARD OVER THE FORECAST AREA BY 06Z.

WITH AN UNSTABLE ATMOSPHERE...A BOUNDARY TO ACT AS A FOCUSING MECHANISM
AND SOME UPPER LEVEL DIVERGENCE EXPECT CONVECTIVE ACTIVITY DEVELOPING
OVER THE DAKOTAS TO MOVE TOWARDS THE SOUTHEAST DURING THE EVENING HOURS
INTO THE FORECAST AREA. ENOUGH SHEAR SHOULD BE PRESENT FOR ORGANIZED
CONVECTION TO MOVE INTO THE AREA...BUT GREATEST SHEAR WILL REMAIN OVER
SOUTHEAST MINNESOTA. WITH THE AMOUNT OF AVAILABLE ENERGY...HEAVY
RAINFALL WILL BE A POSSIBILITYJ. NGM MOS GUIDANCE TEMPERATURES FOR
MINIMUM TEMPERATURES HAVE DONE WELL PAST SEVERAL DAYS AND SEE NO REASON
TO DEVIATE.

NELSON

In the hours before

Special weather statement, Jun 22, 5:00 PM CDT, 5 hours 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM SUN JUN 22 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT...

THE STAGE IS SET FOR A POSSIBLE SEVERE WEATHER EVENT LATER THIS EVENING
INTO THE OVERNIGHT. AT LATE AFTERNOON...VERY WARM AND UNSTABLE AIR
CONTINUED TO ADVECT INTO THE REGION.  SEVERE THUNDERSTORMS HAVE ALREADY
EXPLODED OVER SOUTH DAKOTA AND ARE EXPECTED TO MOVE INTO SOUTHWEST
MINNESOTA THIS EVENING.

THESE THUNDERSTORMS SHOULD CONTINUE TO EXPAND AND MOVE TOWARD THE MOST
UNSTABLE AIR...POSSIBLY ARRIVING IN NORTHEAST IOWA AND SOUTHEAST
MINNESOTA AFTER 9PM...AND AFTER 11PM IN WISCONSIN.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO IS ALSO POSSIBLE...PRIMARILY WEST OF THE
MISSISSIPPI RIVER. HEAVY RAINFALL IS ALSO POSSIBLE AND SOME MINOR
FLOODING COULD OCCUR...ESPECIALLY WHERE RAINS HAVE SOAKED THE

SPOTTERS MAY NEED TO BE ACTIVATED LATER THIS EVENING.

RACY
Special weather statement, Jun 22, 5:01 PM CDT, 5 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-230600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM SUN JUN 22 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT...

THE STAGE IS SET FOR A POSSIBLE SEVERE WEATHER EVENT LATER THIS EVENING
INTO THE OVERNIGHT. AT LATE AFTERNOON...VERY WARM AND UNSTABLE AIR
CONTINUED TO ADVECT INTO THE REGION.  SEVERE THUNDERSTORMS HAVE ALREADY
EXPLODED OVER SOUTH DAKOTA AND ARE EXPECTED TO MOVE INTO SOUTHWEST
MINNESOTA THIS EVENING.

THESE THUNDERSTORMS SHOULD CONTINUE TO EXPAND AND MOVE TOWARD THE MOST
UNSTABLE AIR...POSSIBLY ARRIVING IN NORTHEAST IOWA AND SOUTHEAST
MINNESOTA AFTER 9PM...AND AFTER 11PM IN WISCONSIN.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO IS ALSO POSSIBLE...PRIMARILY WEST OF THE
MISSISSIPPI RIVER. HEAVY RAINFALL IS ALSO POSSIBLE AND SOME MINOR
FLOODING COULD OCCUR...ESPECIALLY WHERE RAINS HAVE SOAKED THE GROUNDS
DURING PREVIOUS DAYS.

SPOTTERS MAY NEED TO BE ACTIVATED LATER THIS EVENING.

RACY

CORRECTED TO FINISH SECOND TO LAST PARAGRAPH
Special weather statement, Jun 22, 9:17 PM CDT, 1 hour 11 minutes before
IAZ008>011-018-019-029-030-MNZ086>088-094>096-230420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
917 PM CDT SUN JUN 22 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF SOUTHEAST
MINNESOTA AND ALL OF NORTHEAST IOWA UNTIL 2AM...

THE WATCH INCLUDES THE TOWNS OF DODGE
CENTER...ROCHESTER...WINONA...LA CRESCENT AND AUSTIN IN MINNESOTA
AND CHARLES CITY...OSAGE...DECORAH...STRAWBERRY POINT IN IOWA.

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE WATCH AREA FROM 930
PM INTO THE EARLY MORNING HOURS OF MONDAY. THESE STORMS WILL LIKELY
CONTAIN DAMAGING WINDS AND LARGE HAIL.

RACY
Special weather statement, Jun 22, 9:18 PM CDT, 1 hour 10 minutes before
IAZ008>011-018-019-029-030-MNZ086>088-094>096-230420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
917 PM CDT SUN JUN 22 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF SOUTHEAST
MINNESOTA AND ALL OF NORTHEAST IOWA UNTIL 2AM...

THE WATCH INCLUDES THE TOWNS OF DODGE
CENTER...ROCHESTER...WINONA...LA CRESCENT AND AUSTIN IN MINNESOTA
AND CHARLES CITY...OSAGE...DECORAH...STRAWBERRY POINT IN IOWA.

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE WATCH AREA FROM 930
PM INTO THE EARLY MORNING HOURS OF MONDAY. THESE STORMS WILL LIKELY
CONTAIN DAMAGING WINDS AND LARGE HAIL.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:33 PM CDTSevere Thunderstorm WarningARXFloyd72 min
Jun 22, 11:17 PM CDTSevere Thunderstorm WarningARXHoward33 min
Jun 23, 1:06 AM CDTFlash Flood WarningARXAllamakee, Clayton4 hr
Jun 22, 10:56 PM CDTSevere Thunderstorm WarningARXFillmore64 min
Jun 22, 11:21 PM CDTSevere Thunderstorm WarningARXFillmore64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.